We hear a lot about the effect of grapefruit on many medications because the furanocoumarins in grapefruits block the enzyme that breaks down the medication in the body, so one serving of grapefruit can make it seem like a person is taking multiple doses of the drug. Does this mean that eating grapefruit can allow you to take lower doses of the drug?
Grapefruit products (and some other citrus products) contain chemicals called furanocoumarins that inhibit activity of cytochrome (CYP) 3A4, an enzyme responsible for the breakdown of many medications (Can citrus juices interfere with drug metabolism? [Ask A Pharmacist]. Oncol Nurs Advis. 2011;2:48; Consuming regular orange juice during drug therapy. [Ask A Pharmacist]. Oncol Nurs Advis. 2013;4:51). Inhibiting CYP3A4 can increase the levels of drugs that are metabolized by CYP3A4. However, different medications are metabolized by CYP3A4 to a different extent. A drug that is metabolized extensively by CYP3A4 will have a substantial increase in serum concentrations, whereas a drug that is only a minor metabolite of CYP3A4 will have a much smaller, if any, increase in serum concentration.
It is also important to note that not all grapefruit products contain the same type or amount of furanocoumarins. There are multiple furanocoumarins present in various strains of grapefruit; each of these inhibit CYP 3A4 to a different degree. Furanocoumarin content varies based on the specific strain of grapefruit, storage conditions, growing conditions, and the timing of harvest, and may also be altered by processing techniques used to prepare grapefruit products.1 Because of the lack of standardization in furanocoumarin content, administering a drug with grapefruit juice would not result in consistent serum concentrations. This may increase the patient’s risk of toxicity or reduce effectiveness (for example, if a patient consumes grapefruit products that contain fewer active furanocoumarins they would not achieve the target concentrations).
This principle is also true for many other drug-food interactions in oncology, such as with the tyrosine kinase inhibitor lapatinib (Tykerb). Serum concentrations of lapatinib are increased when it is taken with a high-fat meal. Unfortunately, these increases are not consistent. A study evaluating this interaction found that taking lapatinib with a high-fat meal increased lapatinib exposure anywhere from 1.7-fold to up to 23.55-fold.2 Because there were substantial variations in drug exposure, even when patients were given the same meal, lapatinib should not be taken with food due to the risk of increased toxicity or reduced efficacy.
Consistent serum concentrations are important with chemotherapy medications, as many of these have a narrow window between lack of efficacy (concentrations too low) and elevated toxicity (concentrations too high). Attempting to administer a lower dose due to these drug-food interactions may likely result in a patient having too much or too little drug exposure. Thus, it is important to follow a medication’s food recommendations and to advise patients taking these drugs about any potential drug-food or drug-drug interactions.
Lisa Thompson is assistant professor, Department of Clinical Pharmacy, University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences, Aurora, Colorado.
1. Hanley MJ, Cancalon P, Widmer WW, Greenblatt DJ. The effect of grapefruit juice on drug disposition. Expert Opin Drug Metab Toxicol. 2011;7(3):267-286.
2. Koch KM, Reddy NJ, Cohen RB, et al. Effects of food on the relative bioavailability of lapatinib in cancer patients. J Clin Oncol. 2009;27(8):1191-1196.